Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 74, NWS Charleston, SC

May 14, 2006Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 14, 2006, 2:54 PM EDT for Screven County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2006, 2:54 PM EDT (18:54 UTC)
Expired
May 14, 2006, 3:30 PM EDT
In force
36 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Screven County, GA

The radar

The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:32 AM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 14, 10:32 AM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1032 AM EDT SUN MAY 14 2006

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

.SHORT TERM /THIS AFTERNOON AND EVENING/...AN INDICATION OF HOW
THINGS MAY TURN OUT THIS AFTN/EVE IS THE FACT THAT ALREADY THERE HAS
BEEN SOME HAIL PRODUCING STORMS IN THE CAE CFWA...WITH WEAKER
SHRA/TSTMS MOVING OUR AREA THIS MORNING. THIS DESPITE DEWPTS IN THE
50S AND THE LACK OF SURFACE INSTABILITY. HOWEVER...THIS IS BEING
NEGATING BY THE COLD POOL ALOFT AS 12Z 500 MB TEMPS ARE -17 HERE AT
CHS. AS THE DAY PROGRESSES...STRONG UPPER LEVEL JET NOW MOVING THRU
THE MS VALLEY WILL ROTATE QUICKLY AROUND THE STRONG CYCLONE ALOFT
ACROSS THE UPPER MIDWEST. THIS WILL HELP TO INITIATE CONVECTION
ACROSS THE GULF COAST REGION AND OVER THE TN VALLEY AND MID ATLC
STATES...AS WELL AS THE SE THIS AFTN/EVE.

POTENTIAL EXISTS FOR STRONG OR SVR TSTMS...EVEN IF WE DO NOT SEE
THAT MUCH SUNSHINE...AS THERE IS SUCH COLD TEMPS ALOFT AND WE EXPECT
FURTHER DESTABILIZATION AS STEEP LAPSE RATES AROUND 6C DEVELOP.
CONVECTIVE TEMPS ARE ONLY IN THE LOWER-MID 70S IN SC...SO COULD SEE
ANY EARLY START OVER NRN SECTIONS. FURTHER S IN GA...CONVECTIVE
TEMPS ARE IN THE LOWER 80S...SO A LATER START THERE. DEWPTS ARE
CURRENTLY A LITTLE HIGHER THAN OUR CURRENT FCST AND CAPE VALUES
WOULD BE AT LEAST 1500-2000 J/KG THIS AFTN. HAIL SEEMS TO BE THE
MAIN HAZARD WITH WET BULB LESS THAN 10K FT AND VIL OF THE DAY IN THE
MID-UPPER 40S. WIND FIELDS ARE ALSO QUITE IMPRESSIVE...SO STRONG
WIND GUSTS ARE ALSO A HAZARD. LIGHTNING AS ALSO IS ALSO A CONCERN.
THE SEA BREEZE COULD COME INTO PLAY...AS WELL AS CURRENT BOUNDARIES
FROM MORNING ACTIVITY.

CLOUD COVER SEEMS TO BE ONE OF THE NEGATIVE FACTORS FOR SEVERE WX
TODAY...BUT THAT WOULD BE MORE THAN COMPENSATED BY THE COLD AIR
ALOFT. IN ADDITION...STRONG 4.6C CAP NEEDS TO BE BROKEN FROM THIS
MORNING...BUT TEMPS ONLY HAVE TO CLIMB INTO THE LOWER 70S FOR THAT
TO OCCUR.

THANK YOU TO SPC FOR COORDINATION ON THE POTENTIAL FOR SEVERE WX
THIS AFTN/EVE.

USERS CAN EXPECT AN 18Z SOUNDING THIS AFTN IF ALL GOES AS CURRENTLY
PLANNED.

WILL TWEAK SOME TEMPS/DEWPTS AND WINDS FOR THIS AFTN...MAINLY TO
LOWER EXTREME COASTAL SC...RAISE DEWPTS SLIGHTLY ALL AREAS AND
DECREASE WINDS INITIALLY.
&&

.MARINE...WINDS HAVE BEEN RATHER LIGHT ACROSS THE MARINE AREA OF
LATE AS GRADIENT HAS RELAXED THIS MORNING AND LOW LEVEL WIND FIELDS
ARE QUITE A BIT LOWER THAN ANTICIPATED. HOWEVER...STILL EXPECTING
WINDS TO INCREASE THIS AFTN AS LLJ MOVES ACROSS THE AREA AND PINCHED
GRADIENT DEVELOPS...ESP ACROSS THE SC WATERS. SEA BREEZE SHOULD BE
ABLE TO DEVELOP AS WE SEE A LITTLE SUNSHINE...THUS THIS WOULD
ENHANCE WINDS IN CHS HARBOR AND NEAR THE COAST. WILL CONTINUE TO
MONITOR CHS HARBOR FOR A POSSIBLE SCA FOR SEVERAL HOURS LATE THIS
AFTN/EVE. OTHERWISE...HAVE ADJUSTED SEAS UP SLIGHTLY BASED ON
CURRENT OBSERVATIONS FROM THE CHS AND SAV PILOT BOATS AND THE
SABSOON TOWERS...AND ALSO DUE TO FAVORABLE SWLY FLOW.
&&

.AVIATION...AS WE GO THRU THE DAY WE CAN ADDRESS THE CHANCE FOR ANY
SHRA/TSRA AT THE TERMINALS. POTENTIAL DOES EXIST FOR GUSTY WINDS IN
AND NEAR THE CONVECTION AND WILL ADJUST AS NECESSARY.
ALSO...DEPENDING UPON AMOUNT OF SUNSHINE AND THEREFORE HOW MUCH
MIXING...SUSTAINED WINDS COULD BE A LITTLE TOO LOW THIS AFTN. WILL
CONTINUE TO MONITOR.
&&

.LAKE WINDS...WINDS ARE ALREADY A GOOD 15-20 KT ACROSS LAKE MOULTRIE
THIS MORNING. WITH INCREASING LOW LEVEL WINDS AND EVEN SLIGHT MIXING
WE SHOULD BE ABLE TO REACH LAKE WIND ADVISORY CRITERIA. THEREFORE
WILL LEAVE THE LWA IN PLACE THRU THIS EVE.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045 12 PM UNTIL 9 PM.
MARINE...NONE.

&&

33
Hazardous weather outlook, May 13, 9:50 PM EDT, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
950 PM EDT SUN MAY 13 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-151000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
950 PM EDT SUN MAY 13 2006

...TORNADO WATCH IN EFFECT FOR SOUTHEAST SOUTH CAROLINA UNTIL
MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
.SEVERE WEATHER...A FEW SEVERE THUNDERSTORMS AND POSSIBLY ISOLATED
TORNADOES ARE STILL EXPECTED ACROSS PARTS OF THE AREA...ESPECIALLY
IN SOUTHEAST SOUTH CAROLINA EARLY TONIGHT. PLEASE REFER TO POSSIBLE
WARNINGS OR STATEMENTS FROM THIS OFFICE...AND TO THE LATEST DAY 1
CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS STILL NEEDED...MAINLY IN SOUTHEAST
SOUTH CAROLINA EARLY TONIGHT.

In the hours before

Special weather statement, May 14, 12:00 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1200 PM EDT SUN MAY 14 2006

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-142200-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER...
STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE...
FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI...
HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE...
HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER...
RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON...
JASPER
1200 PM EDT SUN MAY 14 2006

...STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST
SOUTH CAROLINA AND SOUTHEAST GEORGIA LATE THIS AFTERNOON AND
TONIGHT...

A COLD FRONT MOVING SOUTH ACROSS TENNESSEE TODAY WILL APPROACH THE
REGION TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AHEAD OF THE FRONT OVER NORTHERN GEORGIA AND THE SOUTH
CAROLINA UPSTATE EARLY THIS AFTERNOON...THEN SPREAD RAPIDLY EAST
SOUTHEAST TOWARDS THE SOUTH CAROLINA AND GEORGIA COAST LATE THIS
AFTERNOON AND TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS ALONG WITH THE POSSIBILITY OF ISOLATED
TORNADOES. THE RISK FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 4 PM
AND MIDNIGHT. HOWEVER...STRONG STORMS COULD LINGER EVEN LONGER
THROUGH THE NIGHT...ESPECIALLY NEAR THE COAST AND IN PARTS OF
SOUTHEAST GEORGIA.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND
SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE
PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
SHOULD REVIEW THEIR SEVERE WEATHER SAFETY PROCEDURES. CONTINUE TO
MONITOR NOAA WEATHER RADIO ALL HAZARDS OR LOCAL MEDIA THROUGHOUT
THE DAY FOR ADDITIONAL STATEMENTS AND POSSIBLE WATCHES OR WARNINGS.

BE SURE TO KEEP YOUR NOAA WEATHER RADIO IN ALERT MODE THIS AFTERNOON
AND TONIGHT.

33
Special weather statement, May 14, 2:46 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
246 PM EDT SUN MAY 14 2006

GAZ088-141915-
SCREVEN-
246 PM EDT SUN MAY 14 2006

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 315 PM
EDT...

AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER GOLOID...OR ABOUT 3
MILES SOUTHWEST OF SYLVANIA...MOVING NORTHEAST AT 40 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
ZEIGLER...WOODCLIFF...WATERS...SYLVANIA...LEWIS...GOLOID...
FARMDALE...ALTMAN...WHITE HILL AND GREEN HILL THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:08 PM EDTTornado WarningCHSScreven37 min
May 14, 3:50 AM EDTLake Wind AdvisoryCHSBerkeley18 hr
May 14, 3:14 PM EDTSevere Thunderstorm WarningCHSHampton46 min
May 14, 4:25 PM EDTSevere Thunderstorm WarningCHSBerkeley33 min
May 14, 6:18 PM EDTSevere Thunderstorm WarningCHSAllendale57 min
May 14, 6:31 PM EDTTornado WarningCHSAllendale44 min
May 14, 6:56 PM EDTSevere Thunderstorm WarningCHSHampton34 min
May 14, 7:03 PM EDTSevere Thunderstorm WarningCHSColleton57 min
May 14, 7:28 PM EDTTornado WarningCHSColleton47 min
May 14, 7:52 PM EDTSevere Thunderstorm WarningCHSCharleston, Dorchester68 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.